Alert archive / Ohio / Flash Flood Warnings in 2018

Flash Flood Warning 15, NWS Pittsburgh, PA

June 10, 2018Carroll County, Columbiana County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jun 10, 2018, 5:05 PM EDT for Carroll County, Columbiana County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2018, 5:05 PM EDT (21:05 UTC)
Expired
Jun 10, 2018, 8:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, OH, Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 62 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 3:37 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 10, 3:37 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
337 PM EDT Sun Jun 10 2018

.SYNOPSIS...
Rounds of showers and thunderstorms will continue into Monday
morning as disturbances interact with a wavy frontal boundary. A
brief break later Monday and Monday night may be followed by
more rain Tuesday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Relative lull in progress across the region with rain showers
across the northern counties, and a few isolated thunderstorms
in southeast Ohio and along the ridges. Morning clouds have
hindered destabilization across much of the area. Activity
should blossom over the next few hours though as convective
temperatures are reached, and MCV near the MI/OH border makes
its way eastward. PoPs were maximized across the central and
southern counties, where best instability lies along with the
wavy surface boundary. Severe storm risk will be limited to a
downburst or two at most across the south into early evening,
where best midlevel dry air/DCAPE lies. Of more concern will be
the potential for heavy rainfall, given the high PWAT and deep
warm cloud depths promoting efficient rain processes. The lowest
FFG values lie across southwest PA near and north of I-70, with
a bit higher values westward into southeast Ohio. Isolated
flooding issues are certainly a possibility, and a short-fuse
Flash Flood Watch cannot be ruled out.

Precipitation coverage should slowly wane towards morning as
instability is lost and the MCV helps to force the front
southward, although outflow boundaries may keep some showers
and storms going in some areas.

Temperatures will remain near or just above seasonal levels for
the night.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The front should eventually be pushed south of the Mason-Dixon
line on Monday and remain there Monday night, although
uncertainty remains as to how far south it actually gets. Have
tailored PoPs to this thinking. Any heavy rain threat will be confined
to the far south, where enough instability may lie for
afternoon/evening thunderstorms.

The next shortwave approaches from the Ohio Valley on Tuesday
with another round of showers and thunderstorms. Isolated heavy
rain will continue to be a threat as PWAT surges again, and the
moist ground could once again promote isolated flooding
concerns.

Temperatures will be near or below normal Monday/Monday night
before warming a bit Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Precipitation will linger into Wednesday as a cold front
completes its passage, and is still expected to mostly end by
Wednesday night, with the pattern remaining dry through
Thursday. Uncertainty in how far south the boundary gets does
continue though, and a slight chance PoP was maintained in the
grids across the south.

A shortwave on Friday may bring some showers, but this system
should then push the front far enough south to provide a mostly
dry weekend for the region. Temperatures will warm above normal
during this period as well.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Ceilings will gradually improve this afternoon south of the
frontal boundary that is situated across the upper Ohio Valley
with ample mixing. Further north toward FKL and DUJ however,
VFR may not be experienced for long or at all. Most of the hi
res guidance indicates that showers and thunderstorms will fire
as a result of the remnant convection over OH/IN interacting
with the surface boundary this eve with a more organized area of
rain, associated with an approaching upper level shortwave,
passing tonight. As such, have adjusted the timing of thunder
and showers back a few hours. Anticipate brief low MVFR/IFR
restrictions in any stronger storms, with widespread IFR cigs
most likely returning areawide as the aforementioned disturbance
pushes the boundary southward once again.

Boundary should be in the vicinity of the Mason-Dixon line by
Monday morning. Think, similarly to this morning, IFR/low MVFR
restrictions will be slow to improve through midday.

Wind may gust south of the front where surface heating is
greatest this afternoon, but generally expect light surface flow
to continue.

OUTLOOK...
Another disturbance and cold front are slated to generate
showers and storms again on Tuesday and Wednesday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 10, 2:56 AM EDT, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
256 AM EDT Sun Jun 10 2018

PAZ007>009-013>016-022-023-110700-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Armstrong-
Indiana-
256 AM EDT Sun Jun 10 2018

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-509>514-110700-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
256 AM EDT Sun Jun 10 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Multiple rounds of showers and thunderstorms could lead to localized
flooding through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 10, 3:24 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
324 PM EDT SUN JUN 10 2018

OHZ039-049-058-102015-
Guernsey-Tuscarawas-Harrison-
324 PM EDT SUN JUN 10 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT WESTERN HARRISON...NORTH CENTRAL GUERNSEY AND
SOUTHEASTERN TUSCARAWAS COUNTIES...

At 324 PM EDT, a strong thunderstorm was located 8 miles east of
Newcomerstown, or 10 miles west of Freeport, moving northeast at 10
mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Uhrichsville...                   Cadiz...
Freeport...                       Dennison...
Gnadenhutten...                   Tuscarawas...
Port Washington...                Bowerston...
Gilmore...                        Tippecanoe...
Stillwater...                     Deersville...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4048 8127 4043 8127 4043 8119 4025 8101
      4015 8142 4031 8154
TIME...MOT...LOC 1924Z 242DEG 8KT 4024 8145
Special weather statement, Jun 10, 4:25 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
425 PM EDT SUN JUN 10 2018

OHZ041-102115-
Columbiana-
425 PM EDT SUN JUN 10 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT COLUMBIANA COUNTY...

At 425 PM EDT, a strong thunderstorm was located near Minerva, or 12
miles southwest of Salem, moving east at 20 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Columbiana...                     Calcutta...
Lisbon...                         Leetonia...
New Waterford...                  Hanoverton...
Rogers...                         North Georgetown...
Homeworth...                      Guilford Lake State Park...
Beaver Creek State Park...        New Garden...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4090 8057 4069 8057 4070 8092 4073 8092
      4073 8109 4086 8109
TIME...MOT...LOC 2025Z 268DEG 19KT 4076 8102
Special weather statement, Jun 10, 4:52 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
452 PM EDT SUN JUN 10 2018

OHZ040-041-050-102115-
Jefferson-Columbiana-Carroll-
452 PM EDT SUN JUN 10 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTH CENTRAL JEFFERSON...SOUTHERN COLUMBIANA
AND NORTHEASTERN CARROLL COUNTIES...

At 452 PM EDT, a strong thunderstorm was located 8 miles southwest of
Lisbon, or 13 miles northeast of Carrollton, moving east at 20 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Wellsville...                     Calcutta...
Lisbon...                         Salineville...
Hanoverton...                     Irondale...
Summitville...                    Hammondsville...
Mechanicstown...                  Beaver Creek State Park...
New Garden...                     Glenmoor...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4074 8055 4062 8062 4062 8063 4059 8067
      4058 8067 4056 8065 4049 8069 4065 8103
      4081 8094
TIME...MOT...LOC 2052Z 292DEG 16KT 4070 8090

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:00 PM EDTFlash Flood WarningPBZAllegheny, Fayette, Washington, Westmoreland5 hr
Jun 10, 6:29 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland26 min
Jun 10, 6:41 PM EDTFlash Flood WarningPBZAllegheny, Washington3 hr
Jun 10, 7:04 PM EDTFlash Flood WarningPBZFayette5 hr
Jun 10, 7:35 PM EDTFlash Flood WarningPBZFayette, Westmoreland4 hr
Jun 10, 3:24 PM EDTSpecial Weather StatementPBZHarrison51 min
Jun 10, 4:25 PM EDTSpecial Weather StatementPBZColumbiana50 min
Jun 10, 4:35 PM EDTFlash Flood WarningPBZColumbiana3 hr
Jun 10, 4:52 PM EDTSpecial Weather StatementPBZColumbiana23 min
Jun 10, 4:57 PM EDTSevere Thunderstorm WarningPBZColumbiana33 min
Jun 10, 7:20 PM EDTFlash Flood WarningPBZHarrison, Tuscarawas2 hr
Jun 10, 6:05 PM EDTFlash Flood WarningPBZHancock116 min

Nearby

Flash Flood Warnings in Ohio, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.